Jump to content
Sign in to follow this  
concernedwife95

Please help me help my husband

Recommended Posts

Hello, I'm new here and I don't know if this is even allowed, but I need help, to help my husband. 

My Husband (he is 22) has been on zoloft 100mg for a year and a half. It was never completely effective, but it definitely did help. He recently went to his Dr, and he switched him from the zoloft to wellbutrin. He had him stop the zoloft cold turkey, and start the wellbutrin. He's been on the wellbutrin for 3 days now, and he is absolutely miserable. Horrible debilitating headaches, dizziness, and his depression is far worse than before. Tonight he sat crying for close to an hour telling me he he feels like he's deteriorating. That the person he was when he was younger is fading away, and he can't get him back. That he hates who he is. He recently lost his job (business closed) and hasn't been able to find work yet. He kept saying that he hates that he can't even provide for me. This (and more) went on for an hour before he finally just went to bed. 

Now, I know that these medications take time to work. I get that. I've seen him through a lot, but nothing this bad. Is it normal for his Dr to have him quit the zoloft so suddenly? Is this sharp of a decline so rapidly to be expected or should I be concerned? How long should we expect it to take for the wellbutrin to kick in? And in the meantime, how can I help him. I want to help, but I don't know how, or even if there is anything I can really do. I know there is no magic cure, and likely it will just be a matter of time, but seeing him like this is breaking my heart.

I'm not sure if family members are allowed to post in these forums. If not, please tell me and I will leave. 

 

 

 

 

 

Share this post


Link to post
Share on other sites

I personally hated Wellbutrin and couldn't take it for longer than 2 days because of headaches and sick feeling.

When we are prescribed these medications we, as patients, are expected to give it a 3-4 week trial to see if it helps. Sometimes the medications do get worse before they get better.

However, to relay my own experience, I couldn't do wellbutrin, and moved on to a different medication.

I'm no doctor, but he could always try tapering to no medication as an option if he simply doesn't like the medications.

I'm sure the reason he went to his doctor was because he was feeling low, so it isn't unreasonable to try a different medication.

Hope any of this helps

Share this post


Link to post
Share on other sites

Thank you for responding zzzsheepyzzz, I appreciate it. Yes that was why he went to the Dr. He felt his zoloft was no longer working. I just wasn't sure if quitting the zoloft cold turkey was normal. I've seen him through a lot of ups and downs, but I've never seen him this low. I guess I was just looking for some feedback on how long he should deal with this before asking his Dr to try something else. I'm just really worried about him. I have to work all day tomorrow, and I'm kind of afraid to leave him alone...

Share this post


Link to post
Share on other sites

Stopping any psychotropic medication cold turkey is wrong. There should be a reduction and I don’t know the modalities of the two drugs but they maybe could have been cross tapered 

 

a lot of what your husband is going through is withdrawals. But unfortunately it will affect his mood. I always found I got an immediate boost whenever I started a new medication, then s dip, then my mood would slowly lift over a few weeks 

 

His mood WILL pick up- as to the withdrawals I’d suggest going back to his dr and seeing what they suggest. Possibly a course of a benzodiazepine. Hang in there both of you. It will get better. 

I cant offer a definitive timescale but as mentioned there should be a therapeutic effect in  4-6 weeks. 

 

As to withdrawals- you’d need to speak to someone who knows these drugs. My knowledge is years out of date. I’d guess at a couple of days but it is purely a guess. I still think he needs something to sustain him in the meantime. Reassure him. As much as needed. And use these forums fir reassurance yourself (if that’s ok- I’m new here) 

 

Edited by bigtattoo

Share this post


Link to post
Share on other sites

Oh, well the logic if I'm not mistaken is that switching from one medication to another isn't necessarily cold turkey because they both have a similar response to the brain/body. I've tried several different medications and it's always been pretty standard for me to go from one med to another without any in between measure.

As bigtattoo pointed out there might be a slight modality between the two drugs based on dosage, but it could also be a reaction of starting a new medication.

I don't think there is any immediate danger. I would say that he could either decide to commit to the wellbutrin for a fair 3-4 week trial (as doctors have previously told me, sometimes you have to bare through the first few days/weeks before things get better), or book an appointment with a doctor if it is too unbearable and try a different medication

Edited by zzzsheepyzzz

Share this post


Link to post
Share on other sites

Stopping antidepressants cold turkey is not a good idea! Especially in this case because Zoloft and Wellbutrin affect different types of neurotransmitters, serotonin and dopamine, respectively. Since he was on Zoloft for quite a while, his body is accustomed to it and stopping it suddenly is a huge shock to the system. I'm surprised his doctor allowed the sudden stop. I weened off my antidepressant over the course of 5 weeks, decreasing the dosage slightly with each week.

Although he can ween off the Zoloft while he starts Wellbutrin. He will most likely feel negative side effects as this usually happens when tapering off one medication and starting another.

Also just wanted to say that I think he should give Wellbutrin a fair chance: at least 8 weeks. This medication has worked wonders for me but I really had to be patient with it. The first two weeks I was on it was absolute hell. 

Best of luck to the both of you, you will get through this! 

 

Share this post


Link to post
Share on other sites

I am so thankful that you are writing so concerned about your husband.  Thank you for being such a concerned wife!  I would reschedule a doctor's appointment.  I think it would be helpful for you to keep a log of different things your husband has said, reactions, etc and you should go to the doctor's appointment with him.  It can be very helpful for a caregiver to be at an appointment.  

How are YOU doing?  Are you interested in any podcasts/reading material for helping a family member through things such as this?  If you are, I know some things that might be helpful.  Please feel free to send me a message.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×
×
  • Create New...